I passed out today due to low blood sugar.

By RedShine Latest Reply 2014-04-17 17:02:40 -0500
Started 2014-04-07 16:30:30 -0500

Early this morning at 8:30 while I was on the train, I began to feel dizzy and sick to my stomach. Soon I felt myself fading away, and someone asked if I was alright. I was too disoriented to respond to him. Suddenly everything faded to black, and I think I passed out at that point. I don't know how long I was out, but I think at one point my blood sugar rose up and I was awake. I had dropped to my knees, and a man next to me was holding me by my shoulder. Someone was also nice enough to give up their seat for me. An MTA employee approached me and asked if I needed any further medical attention. The bystander who helped me mentioned I have an insulin pump, and said that I should test my blood sugar. I did, and it turned out to be 90, which baffles me because that is usually a positive reading. During the train ride I noticed I had been sweating heavily, a common sign of low BG. Luckily, I was able to get to class on time. This was a serious issue for me. I ask that those of you who are religious to please keep me in your prayers, and please pray for other diabetics around the world. Those of you who are not religious, please give this a like or leave a comment to show you care.

27 replies

Kats49 2014-04-13 14:53:54 -0500 Report

You need to carry a small source of protein along with some glucose tabs or honey sticks. You were lucky…take it as a warning

Trudie Ann
Trudie Ann 2014-04-11 02:34:34 -0500 Report

Redshine, I have added you to my prayer list.
My blood sugar has dropped like that twice before so I know how scary it can be. I always carry the glucose tabs for emergency. They come in different flavors and I like the grape best.
Prayers going up right now. May God bless you and keep you in his loving hands, and His hedge of protection around you.

RedShine 2014-04-10 16:11:21 -0500 Report

Thank you everyone for your prayers and concern. I have not experienced any more unfortunate events related to my blood sugar as of lately. I hope it stays that way for a while now.

Jan8 2014-04-10 14:34:25 -0500 Report

Prayers are with you RedShine. A BG of 90 should not normally make you pass out. You need to contact your doc and tell him/her what happened. Might be something else. always carry food with you(high carb or sugar. When you feel even slightly low eat. Some people carry a sugared drink like pop. I am so sorry this happened to you. I know how it feels to lose control.Well, at least there is something we can do about it. Diabetes Sucks !!

JimJB 2014-04-10 06:29:45 -0500 Report

You should carry some candy with you. This should have sugar in it and something you can suck on.

RedShine 2014-04-10 16:09:15 -0500 Report

I always do, as a matter of fact. I don't know why I didn't eat it at the moment. Maybe I was just too disoriented.

Type1Lou 2014-04-09 16:56:03 -0500 Report

So glad you came out of that low without problems. How long had it been since you'd checked your BG prior to this happening? Did you skip a meal or over-bolus for what you did eat or exert yourself more than usual? (If I don't suspend my pump during a period of heavy exercise, I'll go hypo) 90 is definitely not low BG territory. Recheck your pump settings to be certain they are what they should be (both basal and bolus). If you did everything right, are you sure your pump is not malfunctioning? (Unfortunately, it sometimes happens.) How long have you had it? It might be worth contacting your pump rep to discuss this since you really don't want to relive the experience.

RedShine 2014-04-10 16:08:27 -0500 Report

I'm glad you asked Lou. Well, I recall I had checked my BG 1 hour before I got on the train, before I ate breakfast. I may have given myself to much insulin at that time. In regards to the pump malfunctioning, I don't know what to say since I have not had another episode since the incident. I have had type 1 since 2009.

GabbyPA 2014-04-09 09:00:51 -0500 Report

Your body may have reacted and given you a push because you were so low. I cannot see a 90 causing that, but everyone is different. I hope you are feeling better now.

msann 2014-04-08 18:29:26 -0500 Report


TopazDee 2014-04-08 11:58:39 -0500 Report

Hi RedShine I know that horrible feeling fortunately I was shopping at my regular supermarket the pharmacist took my bloods I had dropped to 3.1=55 she gave me a glucose tablet for an immediate boost and got my husband to get me a sandwich and banana for a continual rise now I keep packets of glucose tablets all over the place just in case.
Stay Safe and of course I will include you in my prayers.
I keep a Blue Healing Candle among my Crystals burning for all my diabetic friends.

wasted.wonder 2014-04-08 10:07:08 -0500 Report

Plz always keep something sugary with you. And since you were sweating, you should have popped something in your mouth that very moment. That is the same sign my body gives out when I have a low. I know I sound like a giving you a lecture, but the thing is I myself have been in such situations, never fainted though. Thanks to God for that. I usually have candies with me and when out I makeit a point to eat after every 1-2 hours. Even if my sugar levels go up due to excessive eating, I go for an extended workout later. High bg is dangerous in the long run but low bg is even more dangerous.

Plz be safe and take care of yourself. All the best.


Type1Lou 2014-04-09 17:00:31 -0500 Report

I would suggest taking a BG reading BEFORE popping the glucose to verify that the symptoms are actually due to low BG. I've been surprised at times when I was feeling what I thought was a low BG but it wasn't supported by my test.

Silicone eyes
Silicone eyes 2014-04-08 07:23:00 -0500 Report

Sounds like you had a liver dump to bring you back up to 90. Scary, best of luck.

RedShine 2014-04-10 16:09:47 -0500 Report

What's a liver dump?

Silicone eyes
Silicone eyes 2014-04-11 06:34:41 -0500 Report

Liver producing glucagon, in 'normal' people it accompanies an adrenaline rush, the body correcting itself or preparing for action. It's also what causes dawn phenomonon, high numbers in the morning. Glad you're ok.

elwojcik65 2014-04-07 20:14:30 -0500 Report

Thinking of you! Now…the fun part…trying to figure what happened and trying to prevent it in the future. Take care.

diabeticdummy 2014-04-07 19:16:50 -0500 Report

Prayin for ya but check that bg and eat breakfast before you head out schools important but if something bad was to happen life is more important just ask your family and friends check that bg often my friend so you can stick around here with your friends on dc

kimfing 2014-04-07 18:38:51 -0500 Report

OMG how scary! Glad you are ok. Sending prayers adn good thoughts an lighting a candle. Be well

Next Discussion: Healthy Foods? »